MAUDE Adverse Event Report: STRYKER SPINE-US INSERTER TRITANIUM TL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US INSERTER TRITANIUM TL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48930000
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during insertion of a cage, the tritanium tl inserter jammed and the surgeon was unable to disengage the cage from the inserter.The cage was removed from the surgical site (still attached to the inserter) and it was then noted that the tritanium tl steerable inserter inner shaft was fractured.This report captures the jammed tritanium tl inserter.
 
Additional Manufacturer Narrative
Visual inspection was performed and no visual non conformities were noted on the steerable inserter.There are signs of excessive wear.Functional testing revealed that the inserter tip rotated as intended.Black rotation wings made audible squeaking when rotated.Back locking knob also made audible squeaking when rotated.Both indicate that there is a lack of lubrication, as device is less than 3 years old.Additional functional inspection was performed and found that the proximal majority of inner shaft was able to be removed.The inner shaft tip could not be removed.The tip of the inner shaft was found to have disengaged from the main body of the inner shaft.Functional test of engaging inserter with cage could not be performed as the inner shaft was found to be damage and tip could not be removed.Threading of associated cage had no non conformities as was able to engage with a test-sample steerable inserter with no issues.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Complaint history was reviewed for the corresponding lot number, and one similar complaint was identified.The tritanium surgical technique guide was reviewed: the joint of the tl steerable inserter inner shaft, black rotation wings and the locking knob interface must be lubricated prior to every use.Please see tl lubrication.Attach tritanium tl curved posterior lumbar cage to tl steerable inserter align the threaded distal tip of the inner shaft with the threaded hole on the selected cage.Secure the cage to the inserter by turning the back locking knob on the inserter clockwise until the implant is tightly connected and two clicks are heard.Ensure the inserter is properly connected to the implant and there are no voids between the inserter and implant.The back locking knob limits the amount of torque you can apply while screwing the inserter onto the implant to protect both the implant and inserter threads.Two clicks indicates the implant is securely assembled to the inserter.The back locking knob can and may be used at any point during the surgery to retighten the implant if necessary.Once fully locked, push on the implant to ensure it does not rotate.This will confirm the inserter is adequately locked.If the implant rotates, the inserter has not been sufficiently locked and the black rotation wings should be rotated further.Carefully insert the cage gently and progressively into the disc space using a mallet when necessary.If difficulty is encountered while inserting the cage, it most likely represents contralateral disc material which may be blocking passage of the implant, inadequate distraction, an undersized annulotomy or oversized cage.With the desired position achieved, detach the inserter from the implant by turning the back locking knob on the back of the inserter in a counterclockwise direction.If there is difficulty with unthreading the tl steerable inserter from the implant, first re-attach the tl steerable inserter driver to the inner shaft and unthread the inner shaft from the implant with this tool.Once disengaged, remove the inserter from the disc space ensuring the black rotation wings are in the unlocked position.The most likely cause of the reported event was determined to be due to the disengagement of the inner shaft tip from the inner shaft main body, which would cause a disconnect from the back locking knob and the threading of the inner shaft in the cage.This inner shaft tip disengagement most likely caused the cage to become stuck on the tip of the inserter.
 
Event or Problem Description
It was reported that during insertion of a cage, the tritanium tl inserter jammed and the surgeon was unable to disengage the cage from the inserter.The cage was removed from the surgical site (still attached to the inserter) and it was then noted that the tritanium tl steerable inserter inner shaft was fractured.The procedure was completed successfully with a 5 minute surgical delay.No adverse consequences occurred.This report captures the jammed tritanium tl inserter.

Brand Name
INSERTER TRITANIUM TL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12278021
Report Number0009617544-2021-00132
Device Sequence Number17328908
Product Code LXH
UDI-Device Identifier07613327370096
UDI-Public07613327370096
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48930000
Device Catalogue Number48930000
Device Lot Number188081
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/22/2021
Supplement Date Received by Manufacturer11/07/2021
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date11/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown